Alert archive / Puerto Rico / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS JSJ

May 10, 2017

NWS JSJ issued this flash flood watch at May 10, 2017, 3:56 AM CDT. It took effect at May 10, 2017, 11:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 3:56 AM CDT (08:56 UTC)
In effect from
May 10, 2017, 11:00 AM CDT
Expired
May 10, 2017, 5:00 PM CDT
In force
6 hr
Issued by
NWS JSJ
Flood severity
None

The text

As transmitted.

201 
WGCA62 TJSJ 100856
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
456 AM AST Wed May 10 2017

...A Flash Flood Watch has been Issued for Mainland Puerto Rico
from Noon to 6 PM AST...

.The heavy rains of yesterday have caused a number of areas to
become saturated. One river is still above flood while others are
above base flow. Additional rains expected today--some which may 
be very heavy--will cause flash flooding and or mudslides in 
unstable terrain.

PRZ001>011-102200-
/O.NEW.TJSJ.FF.A.0002.170510T1600Z-170510T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-
Including the cities of Bayamon2, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, 
Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, 
Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, 
Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, 
San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, 
Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, 
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, 
Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado,
Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, 
Cabo Rojo, Guanica, and Lajas
456 AM AST Wed May 10 2017

...FLASH FLOOD WATCH IS IN EFFECT FROM NOON AST TODAY THROUGH 
THIS AFTERNOON...

The National Weather Service in San Juan has issued a

* Flash Flood Watch for all of mainland Puerto Rico. 

* From noon AST today through this afternoon

* Thunderstorms will develop over portions of Puerto Rico this
  afternoon that will trigger flooding and a risk of mudslides.

* Many streams will overflow their banks and cause flooding of
  roads. Mudslides may be triggered in saturated soils with steep
  slopes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Snell
1 follow-up statement
843 
WGCA62 TJSJ 102211
FFASJU

FLASH FLOOD WATCH
National Weather Service San Juan PR
611 PM AST Wed May 10 2017


...The showers and thunderstorms that affected Puerto Rico have
weakened...

.The showers and thunderstorms with heavy rainfall have weakened
and strong showers and thunderstorms are not expected overnight.

PRZ001>011-102315-
/O.EXP.TJSJ.FF.A.0002.000000T0000Z-170510T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-
Including the cities of Bayamon2, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, 
Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, 
Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, 
Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, 
San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, 
Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, 
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, 
Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado,
Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, 
Cabo Rojo, Guanica, and Lajas
611 PM AST Wed May 10 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of Puerto Rico has expired.
The showers and thunderstorms that affected Puerto Rico today have
dissipated and no additional significant showers are expected
during the overnight hours, for that reason the flash flood watch
was allowed to expire. However, some rivers may be above their 
normal levels through tonight. 

Due to the proximity of the upper trough, there may be another 
round of showers and thunderstorms on Thursday afternoon which 
could at least cause some urban and small stream flooding as well 
as flooding in some of the larger rivers. Therefore, there is a 
chance for a flash flood watch to be issued for tomorrow 
afternoon.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at May 9, 8:43 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 9, 8:43 PM CDT, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
943 PM AST Tue May 9 2017

.UPDATE...The combination of the surface trough and the mid to
upper trough moving across the region provided good moisture and
instability for very active weather conditions across the islands
and regional waters today. Expect activity to diminish somewhat
across PR and the USVI during the rest of the late evening hours,
however showers and thunderstorms will return by early morning
across the coastal waters between eastern PR and the northern
Leeward islands, as the upper trough will linger across the region
through Wednesday creating unstable conditions. No major changes
made to the inherited forecast package at this time...still expect
a gradual improvement in the weather conditions on Thursday and
Friday and the upper trough will fill and lift northwards.

Rivers and streams along the northern and east sections of PR remained
at high levels due to runoff from recent rains, but will continue to
steadily subside as no additional heavy rains is anticipated across
these areas during the next several hours. However, excessive runoff
was keeping the Rio Culebrinas at high levels and continued to steadily
rise. It is not expected to crest until the early morning hours,
for this reason a flood warning will remain in effect.

&&

.AVIATION UPDATE...VFR conds expected to prevail TJSJ/TJMZ/TJBQ/TJPS
durg prd. However brief MVFR/psbl IFR conds will be psbl en route
btw PR and the northern Leewards due to SHRA/TSRA. BKN-OVC CLD
LYRS FL020..FL050..FL080...Lwr CIG and MVFR conds due to SHRA/TSRA
at TNCM AND TKPK durg entire prd. Sfc Winds lgt/vrb ovr land...bcmg
10-15 knots with ocnl higher gust aft 10/14z. Prds of MVFR and Mtn
Top obscr also likely across Ern PR and USVI terminals due to SHRA
and low cig.

&&

.MARINE UPDATE...No change to previous marine discussion. Gentle
to moderate winds of 5 to 15 knots will prevail overnight with
seas of 5 feet or less. Showers and isolated thunderstorms with
areas of heavy rainfall are expected to develop and affect portions
of the local waters during the overnight hours. Please refer to
the latest Coastal Waters Forecast issued by the National Weather
Service WFO San Juan PR for additional updates and information.

&&

.PREV DISCUSSION... /issued 333 PM AST Tue May 9 2017/

SYNOPSIS...An upper level ridge over the northeastern Caribbean
will continue to produce unstable weather conditions across the
region until at least Thursday. A surface high pressure over the
central Atlantic will maintain an east to east southeast wind flow
across the northeast Caribbean for the next few days. An upper
level ridge is forecast to build over the northeast Caribbean by
the upcoming weekend into early next week.

SHORT TERM...Tonight through Thursday...
An upper level trough will continue to maintain a wet weather
pattern across the region until at least Thursday. A weak tropical
wave to the east of the windward islands tonight is expected to
pass south of the region Wednesday and Thursday aiding in the
development of showers and thunderstorms across the region. Thus,
Variably to mostly cloudy skies are expected to continue across
the region tonight and Wednesday with showers and thunderstorms
across the local islands and surrounding waters. Most of the soils
along and to the north of Cordillera Central are expected to
become saturated, and the expected additional rainfall for the
next few days will produce Urban and Small Stream Flooding and
some rivers flooding. The upper trough axis is expected to shift
eastward over the Lesser Antilles late thursday resulting in an
improve in the weather conditions across the forecast area.

LONG TERM...Friday through Tuesday...
Model guidance continues to suggest that the upper level trough
axis will shift eastward over the Lesser Antilles late Thursday
and Friday. As this happens, the subsidence side of the trough
will encompass the local islands, resulting in a decrease in
showers and thunderstorms over the local islands. A mid to upper
level ridge is then forecast to build over the region bringing a
more stable weather conditions by the upcoming weekend through
early next week. However, the lingering moisture will result in
periods of showers and thunderstorms during the afternoons and
early evening hours due to the combination of daytime heating and
local effects mainly along the Cordillera and western sections of
Puerto Rico. The U.S. Virgin Islands, as well as the south and
east sections of PR, can expect passing showers mainly during the
overnight and early morning hours each day.

AVIATION...VFR conditions expected to prevail at the Leeward
terminals tonight. Brief MVFR or even IFR conds possible in and
around TJMZ and TJBQ, and possibly TJSJ/TJPS through 08/23z in
SHRA/TSRA. Brief MVFR expected across the USVI taf sites tonight.
ESE winds 10-15 knots expected to become light and variable
overnight. Upper trough will continue to result in VCSH/VCTS
overnight and Wednesday with periods of MVFR and mountain
obscurations possible across PR and USVI terminals.

MARINE...Mariners can expect seas up to 5 feet over the offshore
waters and less than 5 feet elsewhere. East to east-southeast
winds at 10 to 15 knots will continue across the local waters, but
gusty conditions are likely in and near shower and thunderstorm
activity. Thunderstorm development is forecast to deteriorate the
local marine conditions as an upper level trough lingers across
the region. Therefore, mariners are urge to exercise caution under
this weather pattern. For the beach goers, there is a low to
moderate risk of rip current across northwest and southeast
local beaches of Puerto Rico and for the beaches of St. Croix,
Vieques and Culebra.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  77  87 /  50  60  20  20
STT  75  84  75  86 /  70  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, May 9, 4:53 AM CDT, 23 hours 3 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
538 AM AST martes 9 de mayo de 2017

AMZ710>745-PRZ001>013-100945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
538 AM AST martes 9 de mayo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...algunas tronadas se formaran hoy con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de porciones del
noroeste, oeste e interior de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Viento...Vientos sostenidos de mas de 20 MPH son probables fuera de
la costa noroeste de Puerto Rico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para varios sitios a lo largo de las playas del norte de
Puerto Rico y Culebra y muchas de las playas del sur de Vieques.

.Dias dos a siete...miercoles a lunes

Condiciones de tiempo humedas con lluvias fuertes y algunas tronadas
continuaran hasta el viernes y nuevamente tarde el domingo hacia el
lunes. El riesgo de inundaciones urbanas y de riachuelos acompanaran
estos aguaceros.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
trombas marinas y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-100945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
538 AM AST martes 9 de mayo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para varias playas en Santa Cruz.

.Dias dos a siete...miercoles a lunes

Riesgo moderado de corrientes marinas continuara para sectores de
Santa Cruz. Existe la posibilidad de inundaciones menores urbanas y
de cunetas en las Islas Virgenes el lunes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar trombas
marinas y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:05 PM CDTAreal Flood WarningJSJ6 hr
May 10, 3:51 AM CDTAreal Flood WarningJSJ5 hr
May 10, 9:11 AM CDTAreal Flood AdvisoryJSJ64 min
May 10, 11:56 AM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 12:18 PM CDTSpecial Weather StatementJSJ57 min
May 10, 1:12 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 2:00 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 2:29 PM CDTAreal Flood AdvisoryJSJ2 hr
May 10, 2:56 PM CDTAreal Flood AdvisoryJSJ2 hr
May 10, 2:57 PM CDTAreal Flood AdvisoryJSJ2 hr
May 10, 3:36 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Watches in Puerto Rico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.